Missouri, 2021Tornadoes and Hail in Missouri, October 24, 2021
October 24, 2021 · NWS SGF · 8 events in 6 counties and zones
A low pressure system tracked across the Central Plains into the Midwest, a trailing dry line and cold front interacted with an unstable air mass in a highly sheared environment to spark strong to severe storms during the afternoon and evening of the 24th. Two EF-1 tornadoes were produced from the strongest storms that moved across Camden County near Richland and in Dent County near Gladden.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $345,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked across the Central Plains into the Midwest, a trailing dry line and cold front interacted with an unstable air mass in a highly sheared environment to spark strong to severe storms during the afternoon and evening of the 24th. Two EF-1 tornadoes were produced from the strongest storms that moved across Camden County near Richland and in Dent County near Gladden.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 24, 12:29 PM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Oct 24, 12:29 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
129 PM CDT Sun Oct 24 2021
.SHORT TERM...(This evening through Monday)
Issued at 124 PM CDT Sun Oct 24 2021
Main message: Severe storms are likely early in the period with
supercell thunderstorms. Tornadoes, damaging wind, large hail will
also be possible. Storms will be brief.
Sfc low over northeast KS with a trailing cold front over eastern
KS will shift east over the next few hours. A weakly capped warm
sector ahead of the front has kept convection to a minimum, but
have started to see signs of the cap weakening with weak updrafts
along the MO/KS line. Cold air aloft/height falls/lift with an
upstream low amplitude shortwave over KS will overspread the area
further weakening the cap. Moderate MLCAPE values of around 1500
j/kg and deep layer shear of 40-45kts will support organized
storms/super cells. Will see convection increase in coverage over
the next couple of hours with supercells, and eventually a broken
line of storms develop. Prefrontal storms are also possible, with
some cams showing some prefrontal convection as well as the cap
breaks. All modes of severe weather will be possible. Somewhat
veered near surface flow, does not look the best for tornadoes,
but flow may back somewhat toward sunset, especially over the
eastern cwfa. Will be monitoring the storm environment closely.
Storm cell motion will be quite fast given the winds aloft, and
some will occur after dark over the eastern cwfa before exiting
our eastern counties 10pm-11pm.
.LONG TERM...(Tuesday through Sunday)
Issued at 124 PM CDT Sun Oct 24 2021
Tuesday-Wednesday: Big storm system off the U.S. west coast will
move inland over the next couple of days and out into the Plains
Wednesday. Showers and a few thunderstorms will spread east into
the region Tuesday night and continue Wednesday. Sfc low track
looks to be south of the area over OK/AR with limited instability
this far north. While the severe storm risk looks low, will need
to watch rainfall amounts with possible heavy rain over the region
with the slow moving/high amplitude system.
Thursday-Sunday: The slow moving vertically stacked upper system
and sfc low will shift east of the area with some clouds/precip
lingering into the latter part of the week. Will see a ridge of
high pressure move into the region by the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1224 PM CDT Sun Oct 24 2021
KSGF/KJLN/KBBG tafs: VFR ceilings to start. A cold front will
move through the region early in the period with a brief period of
thunderstorms. Some may be severe. Gusty south winds ahead of the
front will veer to the west-northwest and north and diminish
later in the period. There will likely be a brief period of MVFR
post-frontal ceilings, but hard to pin down the timing at this
point.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, Oct 24, 2:12 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
312 PM CDT Sun Oct 24 2021
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
312 PM CDT Sun Oct 24 2021
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated tornado risk.
Elevated hail risk.
Elevated thunderstorm wind damage risk.
Elevated lightning risk.
Limited non thunderstorm wind risk.
DISCUSSION...
Severe storms will develop along and ahead of a cold front this
afternoon then shift quickly east this evening. Storms will
develop into one or two broken lines with tornadoes, damaging
wind, and large hail all possible with the stronger storms. Storms
are expected to exit off to the east of the outlook area by 10 to
11 pm.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Additional showers and thunderstorms will be possible Tuesday
night into Wednesday. Heavy rainfall and some degree of flooding
may become possible by Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through this evening.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
DSA
Event by event
3 hail, 2 tornado, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning, Dent
- When
- October 24, 5:02 PM CST
- Where
- Dent County, 1.94 mi E of Lenox
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 37.647, -91.735
A large hay barn was witnessed being struck by lightning. The structure was destroyed by a subsequent fire as a result of the lightning strike.
Tornado, Dent
- When
- October 24, 5:34 PM CST to 5:46 PM CST
- Where
- Dent County, 1.3 mi ESE of Gladden to 1.23 mi SW of Stone Hill
- Rating
- EF1
- Path length
- 8.16 mi
- Path width
- 400 yd
- Property damage
- $225,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.490, -91.450
A National Weather Service storm survey confirmed that an EF-1 tornado with winds estimated at 100 mph began near Gladden, MO. The tornado then caused some uplift to a portion of the roof on a house which resulted in the partial failure of an exterior wall near County Road 5510. The tornado continued traveling towards the northeast, where it uprooted and snapped numerous trees before completely destroying a barn and small shed as it crossed over Highway N southeast of Turtle, MO. Numerous additional trees were uprooted and snapped at their trunks as the tornado crossed County Road 5380 and continued into a heavily wooded area.
Tornado, Camden
- When
- October 24, 5:53 PM CST to 5:57 PM CST
- Where
- Camden County, 6.51 mi ESE of Wet Glaize to 4.7 mi ESE of Wet Glaize
- Rating
- EF1
- Path length
- 2.17 mi
- Path width
- 100 yd
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.896, -92.415
A National Weather Service storm survey determined that an EF-1 tornado with winds estimated at 90 mph touched down just northwest of Richland, Missouri. The tornado was on the ground for 4 minutes with a maximum path width of 100 yards and a track length of 2.1 miles. Along the path of the tornado, a roof was torn off of a home and a barn was also damaged. Multiple trees were uprooted with several large tree limbs snapped off.
Hail, Webster
- When
- October 24, 6:18 PM CST
- Where
- Webster County, 1.38 mi S of Northview
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.260, -93.000
Nickle sized hail was reported.
Thunderstorm Wind, Webster
- When
- October 24, 6:20 PM CST
- Where
- Webster County, 1.38 mi S of Marshfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.310, -92.920
A large tree was reported down blocking the road.
Hail, Wright
- When
- October 24, 6:48 PM CST
- Where
- Wright County, 1.49 mi NNW of Loring
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.350, -92.590
Nickle sized hail was reported.
Thunderstorm Wind, Douglas
- When
- October 24, 7:19 PM CST
- Where
- Douglas County, 0.88 mi NE of Midway
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.040, -92.590
A large tree was uprooted along County Road 101 north of Bryant Creek.
Hail, Howell
- When
- October 24, 8:58 PM CST
- Where
- Howell County, 0.89 mi NW of Moody
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.540, -91.990
Nickle sized hail was reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Missouri, October 24, 20212 injured · $22,000 · EF3 · 14 events
- Tornadoes and Flash Flood in Illinois, October 24, 2021$3.1 million · EF2 · 8 events
- Tornadoes and Flash Flood in Missouri, October 24 to 25, 2021$660,000 · EF2 · 9 events
- Tornadoes and Hail in Missouri, October 24, 2021$285,000 · EF2 · 13 events
- Flash Flooding and Debris Flow in California, October 24 to 25, 202161 kt wind · 49 events
- Strong Wind in Wisconsin, October 24 to 25, 2021$35,000 · 2 events
- Winter Storm and Flooding in California, October 24 to 25, 202123 events
- Flash Flooding and Flood in Illinois, October 24, 20211.75 in hail · 16 events
- Heavy Snow and High Wind in Nevada, October 24 to 25, 202178 kt wind · 16 events
- Flash Flood and Flooding in Illinois, October 24 to 25, 202150 kt wind · 10 events
- High Wind in Oregon, October 24 to 25, 202171 kt wind · 6 events
- High Wind in Oregon, October 24, 202165 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984228, 984814, 984813, 981566, 981603, 981567, 984227, 981568.